Utah, 2017

Winter Weather in Utah, March 27 to 28, 2017

March 27 to 28, 2017 · NWS GJT · 2 events in 2 counties and zones

An upper level Pacific trough and associated cold front pushed through the region and produced moderate to heavy snowfall accumulations across the eastern Utah mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level Pacific trough and associated cold front pushed through the region and produced moderate to heavy snowfall accumulations across the eastern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 9:46 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 27, 9:46 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1046 AM MDT Mon Mar 27 2017

.SHORT TERM...(Today through Tuesday)
Issued at 433 AM MDT Mon Mar 27 2017

A blocky downstream pattern and anomalously strong SE.Pacific
ridge will favor digging storm systems across the Great Basin
through this forecast. The first of these storms is progressing
across the left coast near CA/OR this morning and will be closing
a mid level circulation over central Utah this evening. The models
through 48 hours are a bit closer in agreement then taking this
low just to the left of the 4 Corners then swinging it across
NW.Arizona into NC.New Mexico through Tuesday afternoon. Ascent
will slowly increase through the day as the SW to NE oriented jet
shifts across the UT/CO border and the upstream trough digs into
the Great Basin. Strong height falls to our West increases southerly
flow and advect some of the Pacific tap of moisture northward.
The bulk of the organized precipitation today will be focused to
our west though an area of enhanced lift does nose into NE.Utah
by early afternoon and winter highlights will begin there as a
result. As the atmosphere destabilized this afternoon unorganized
convection will bubble over the remainder of the region. Mixing
will aid heating except in the the far NW CWA where cloud shield
and precipitation will hinder warming. Several interesting things
happen tonight as this storm deepens and moves by the 4 Corners.
The height falls over our area will again induce strong southerly
winds over the high plains...creating a warm conveyor belt of
moisture from the Gulf of Mexico up into eastern CO/WY. To the
west...surface low pressure looks to track ahead of the upper low
and lift a warm front through SE.UT/SW.CO. This boundary along
with plenty of instability will lead to an area of enhanced
precipitation that will be lifting to the north border through
sunrise. This area of precipitation is then followed by the cold
frontal passage tracking in the wake of the upper low dropping to
the southeast. Eventually the moisture riding northward with the
front range conveyor belt will wrap around the back side of the
low on Tuesday and keep widespread precipitation pointed at NW
Colorado and NE Utah. Cold valley rain will transition to snow in
the hills. Cold air aloft will keep a strong convective component
to the snowfall which makes this a difficult forecast. Time of
year will not favor snowfall accumulating in lower elevations but
the convective element will be driving heavier precipitation
rates. Feel elevations above 9000 feet have the greatest threat of
snow impacts though snow could be falling as low as 6000 feet at
times. Snow has the best chance of accumulating at night...though
snow to liquid ratios still around 10-12:1. The areas of higher
confidence extend from the SE/Utah and SW Colorado mountains into
the high central mountains...and the high Uintas will be favored
through the event due to the strong wrap around moisture on NE
winds.

.LONG TERM...(Tuesday Night through Sunday)
Issued at 433 AM MDT Mon Mar 27 2017

As the upper level cutoff low shifts east on the southern high
plains as the stronger core of the upper jet reforms to the east
late Tuesday. Lee cyclogenesis will commence over the southern
plains as a result and help pull cold air down the front range.
Dynamic support shifts east triggering the probability for heavy
snowfall snowfall to the front range and points eastward. Despite
the loss of dynamics, lingering moisture and northwesterly upslope
flow will result in mountain snow showers through the night and
into Wednesday morning. The ECMWF and NAM end precipitation in the
mountains around noon, with the GFS holding on to a few snow
showers in the Elk, Gore, and Sawatch ranges through 6pm.

The storm system will move east across the High Plains on
Wednesday night bringing an end to the precipitation to all
mountain locations. A transient ridge will provide a short break
as the next storm system drops into the Great Basin region on
Thursday. Both the GFS and the EC take this closed low to a
position near the Four Corners region on Friday and slowly move
the storm east near the Colorado/New Mexico state line on
Saturday. The EC takes a faster and more progressive solution
moving the storm out of our area by Saturday as a quick moving
shortwave drops southeast into New Mexico by Monday. Run to run
consistency has been fairly low with this storm so confidence is
low regarding details of the storm. However, this storm is quite
cold and fairly wet so depending on its exact track, the
possibility exists for significant snowfall in some mountain
locations late Thursday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1036 AM MDT Mon Mar 27 2017

Mid and high level clouds will gradually lower this afternoon and
evening hours as the next Pacific storm approaches. ILS break
points may be in threat after 21z today at many locations with
MVFR conditions likely at KASE, KEGE, and KTEX after 06z. MFR
conditions becoming likely at all TAF sites after 12z with
occasional IFR at KASE, KEGE, and KTEX. Widespread mountain
obscurations are expected after 06z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to noon MDT
     Wednesday for COZ009-010-012-013-018-019.

UT...Winter Weather Advisory from 3 PM this afternoon to 9 AM MDT
     Wednesday for UTZ023.

     Winter Weather Advisory from 6 PM this evening to 9 AM MDT
     Wednesday for UTZ028.

&&

SHORT TERM...15
LONG TERM...MAC/15
AVIATION...CC
Hazardous weather outlook, Mar 27, 3:39 AM MST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
439 AM MDT Mon Mar 27 2017

COZ001>014-017>023-UTZ022>025-027>029-281045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MDT Mon Mar 27 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The threat for significant precipitation increases this afternoon
as the next storm system tracks across the Great Basin. Mountain
snowfall will transition to rain near the 8000 foot mark with
significant snow developing over many of the mountain ranges above
9000 feet tonight. Strong instability will lead to isolated
thunderstorm development this afternoon and evening with the
spring storm. Travel may be impacted by the winter weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled weather continues Tuesday into early Wednesday as this
system progresses eastward. Snow remains a threat in the high
elevations and an isolated thunderstorm will be possible most
areas Tuesday afternoon. After a short break another Pacific
storm systems will move through the area late in the week. This
will again bring the potential for winter weather and hazardous
driving conditions over the mountain passes with mountain snow and
valley rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 27, 1:00 PM MST to March 28, 9:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area. Locally higher amounts included 21 inches at the Hickerson Park SNOTEL site.

Winter Weather, La Sal & Abajo Mountains

When
March 27, 8:00 PM MST to March 28, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688038, 688037.